Minnesota, 2012Damaging Winds in Minnesota, March 19, 2012
March 19, 2012 · NWS ARX · 3 events in 2 counties and zones
A warm front was lifting north across the Upper Midwest and thunderstorms developed along this boundary during the evening of March 16th across southeast Minnesota. Some of these storms produce strong winds which blew down grain bins in Byron (Olmsted County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $810,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front was lifting north across the Upper Midwest and thunderstorms developed along this boundary during the evening of March 16th across southeast Minnesota. Some of these storms produce strong winds which blew down grain bins in Byron (Olmsted County). Power poles were blown down and a barn was lifted off its foundation in and near Eitzen (Houston County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 19, 5:15 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 19, 5:15 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
615 PM CDT MON MAR 19 2012
.SHORT TERM...TONIGHT THROUGH THURSDAY
326 PM CDT MON MAR 19 2012
THE MAIN FOCUS OF THE SHORT TERM IS WITH THE RAIN/THUNDER CHANCES
THROUGH THE WEEK ALONG WITH HOW LONG THE RECORD BREAKING
TEMPERATURES CAN HANG ON FOR.
THE BROAD...DEEP AND STACKED TROUGH OVER THE WESTERN HALF OF THE
US HAS BEGUN TO EMERGE FROM THE ROCKIES INTO THE PLAINS AS IT
SPLITS INTO TWO SYSTEMS. THE NORTHERN STREAM CLOSED LOW IS CURRENTLY
LIFTING NORTH THROUGH EASTERN MONTANA WHILE THE SOUTHERN STREAM
TROUGH IS PROPAGATING EAST ACROSS THE FOUR CORNERS REGION. STRONG
SOUTHERLY LOW LEVEL FLOW REMAINS IN PLACE THROUGH THE SOUTHERN
PLAINS UP THROUGH THE GREAT LAKES. THIS LOW LEVEL FLOW CONTINUES
TO ADVECT WARM...MOIST AIR UP FROM THE GULF. AS A RESULT OF ALL
THIS MOISTURE MOVING IN FROM THE SOUTH...CLOUD COVER HAS FILLED IN
ACROSS MUCH OF THE REGION THOUGH THERE HAVE BEEN A FEW BREAKS HERE
AND THERE.
THE FIRST WAVE OF CONVECTION CAME THROUGH THIS MORNING AND EARLY
AFTERNOON AND HAS MOVED OFF TO THE EAST WITH A SECOND BAND OF
CONVECTION OCCURRING ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA
AS THE RESULT OF A OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION
OUT WEST. THE NEXT WAVE OF SHOWERS AND STORMS HAVE DEVELOPED ACROSS
CENTRAL IOWA/MINNESOTA AS A MID LEVEL SHORTWAVE TROUGH ASSOCIATED
WITH THE CLOSED LOW OVER MONTANA LIFTS NORTHWARD ACROSS THE
NORTHERN PLAINS. THIS WILL BRING THIS CLUSTER OF CONVECTION
NORTH-NORTHEASTWARD ACROSS THIS AREA WITH THE BEST CHANCES FOR ANY
PRECIPITATION FALLING WEST OF THE MISSISSIPPI. WITH TEMPERATURES
REACHING THE MID 70S AND DEW POINTS STILL IN THE MID TO UPPER
50S...SURFACE BASED CAPE HAS CLIMBED TO THE 500-1500 J/KG RANGE
WHICH WILL HELP FUEL THIS CONVECTION PUSHING NORTH INTO THE
REGION THIS EVENING. 0-6KM BULK WIND SHEAR STILL LOOKS WEAK AND
UNIDIRECTIONAL...BUT THERE IS SOME 0-3KM WIND SHEAR WITH SOUTHEAST
SURFACE WINDS VEERING TO THE 30-40KT LOW LEVEL JET. BY THE TIME
THIS CONVECTION REACHES THE REGION IT SHOULD BE DIMINISHING IN
INTENSITY WITH ANY CHANCE OF SEVERE STORMS FURTHER TO THE WEST
ALONG AND WEST OF THE I-35 CORRIDOR WHERE THE FORCING WILL BE
DEEPER DUE TO THE TROUGH. THE 19.12Z MESOSCALE MODELS SHOW THIS
BAND OF CONVECTION COMING ACROSS MINNESOTA AND IOWA THIS AFTERNOON
AND EVENING AND WEAKENING AS IT REACHES THE RIVER...WHICH SEEMS
PLAUSIBLE GIVEN THE NORTHWARD TRAJECTORY OF THE FORCING.
AS THE NORTHERN STREAM TROUGH PROPAGATES EAST ACROSS CENTRAL
CANADA TOWARD HUDSON BAY...IT WILL OCCLUDE THE SURFACE LOW OVER
CENTRAL MANITOBA WITH A COLD FRONT EXTENDING SOUTH ACROSS
MINNESOTA AND THE WESTERN FLANK OF LAKE SUPERIOR BY TUESDAY. THIS
FRONT WILL THEN STALL OUT ACROSS NORTHWEST WISCONSIN TO CENTRAL
IOWA AS A RESULT OF THE CUT OFF LOW ACROSS THE SOUTHERN PLAINS
HOLDING IT UP. THIS FRONT WILL BE THE FOCUS OF ANY SHOWERS/STORMS
THROUGH MID WEEK WITH THE HIGHER CHANCES BEING ALONG THE NORTHWEST
WISCONSIN TO SOUTHEAST MINNESOTA AND CENTRAL IOWA CORRIDOR. WHILE
SOME THUNDER WILL STILL BE POSSIBLE...INSTABILITY WILL REMAIN
RATHER WEAK AT JUST A FEW HUNDRED J/KG...THOUGH PREVIOUS CAPE
FORECASTS FOR TODAY WERE MUCH LOWER DUE TO THE LOWER FORECAST
TEMPERATURES. CONFIDENCE IS STILL NOT VERY HIGH ON THE TIMING OF
WHEN THE BETTER CHANCES WILL BE AFTER TONIGHT GIVEN THE WEAK
FORCING AND BROAD AREA OF UNSTABLE AIR SOUTH OF THE FRONT. GOING
INTO THURSDAY...THE CUT OFF LOW IN THE SOUTHERN PLAINS WILL START
TO MEANDER NORTHWARD AND PROVIDE SOME BETTER LIFT FROM THE SOUTH.
TEMPERATURE-WISE...MUCH OF THE REGION WILL REMAIN IN THE WARM
SECTOR THOUGH THE CORE OF THE WARMEST 850MB AIR WILL START GOING
EAST INTO THE GREAT LAKES. STILL...TEMPERATURES WILL REMAIN WELL
ABOVE NORMAL THROUGH MID WEEK ACROSS MUCH OF THE REGION WITH MORE
RECORDS LIKELY TO BE BROKEN THROUGH THURSDAY. SEE THE CLIMATE AFD
FOR FURTHER DETAILS ON THE RECORD BREAKING STRETCH.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
326 PM CDT MON MAR 19 2012
FORECAST PROBLEM DURING THIS PERIOD IS THE CURRENT SWRN U.S. LOW AS
IT CLOSES OFF AND NEARLY CUTS OFF FROM THE MAIN FLOW...AND HOW IT
LIFTS EASTWARD DURING THE PERIOD. LATEST TREND IN THE GFS 19.06Z AND
19.12Z RUNS IS TO SHIFT THE LOW NE AND CLOSER TO THE GREAT LAKES FOR
A MORE SHOWERY SATURDAY. HOWEVER...THE 19.12Z GEM AND ECMWF LOW
TRACK TREND IS FURTHER SOUTH. THIS WOULD MEAN A DRIER WEEKEND AND
MORE LIKELY COOLER DEPENDING ON THE STRENGTH OF THE COLD AIR
ADVECTION IN THE NORTHERLY FLOW ON THE BACKSIDE OF THE LOW. 19.12Z
GEM IS THE MOST AGGRESSIVE WITH THE COLD ADVECTION AS IT HAS A
STRONGER NRN SHORTWAVE MOVING ACROSS SRN CANADA SATURDAY...WITH
STRONG COLD ADVECTION INTO THE WRN GREAT LAKES. 19.12Z 850 MB
TEMPERATURES DROP TO NEAR 0C IN THE GEM FOR SATURDAY...BUT THIS IS
THE OUTLIER. THE AREA WOULD LIKELY SEE 40S AND LOW 50S SATURDAY PER
THE GEM SOLUTION. THE 19.12Z ECMWF HAS A SIMILAR SHORTWAVE TRAVELING
ACROSS RN CANADA AND COLD AIR ADVECTION...BUT SLOWER/LESS
AGGRESSIVE/FURTHER EAST...WITH 850 MB TEMPERATURES DROPPING TO NEAR
6C SUNDAY. THE 19.12Z GFS IS EVEN FURTHER NE AND HAS NO COLD AIR
ADVECTION...AS IS THE 19.12Z GFS ENSEMBLE MEAN.
BOTTOM LINE IS THERE IS STILL A WIDE SPECTRUM OF OUTCOMES THIS
WEEKEND. HAVE GONE WITH THE CONSENSUS FORECAST FOR NOW...BUT
CONFIDENCE IS LOWER AND FEEL SATURDAY AND SUNDAY WEATHER WOULD TEND
TO GO COOLER THAN CURRENT FORECAST...AND WE MAY SEE MORE SHOWERS
WITH THE UNPREDICTABLE...WEAKLY FORCED LOW TRACK /IT COULD BE SLOWER
MOVING EAST/. WOULD THINK A GRADIENT IN TEMPERATURES WOULD BE
PRESENT ACROSS THE AREA AS THAT FRONT ALIGNS NW-SE BY SUNDAY AT THE
LATEST. STILL ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD.
&&
.AVIATION...
615 PM CDT MON MAR 19 2012
CLOUD/PCPN FORECAST WILL REMAIN A CHALLENGE OVER THEN NEXT FEW DAYS
AS THE UNSEASONABLY MOIST AIR MASS REMAINS ENTRENCHED ACROSS THE
REGION...WHILE AN UPPER LEVEL TROUGH HOLDS JUST TO THE WEST.
MODELS GRADUALLY CUT THE ASSOCIATED UPPER LEVEL LOW OFF...BUT PICK
IT BACK UP IN TIME TO LIFT IT ACROSS THE GREAT LAKES FOR THE WEEKEND.
IN THE MEANTIME...BITS OF SHORTWAVE ENERGY WILL KICK OUT OF THE
TROUGH...AND THESE PIECES HAVE BEEN DIFFICULT TO TIME AND PLACE.
CURRENT WATER VAPOR SATELLITE IMAGERY DOES POINT TO A SHORTWAVE
LIFTING NORTH ACROSS MO EARLY EVENING. THIS SHOULD BE A FOCUS FOR
SHRA/TS DEVELOPMENT...IN ADDITION TO THE ONGOING NORTH-SOUTH RUNNING
CONVECTION ACROSS MN/IA. THIS CURRENT PCPN HAS A BETTER SHOT OF
MOVING THROUGH KRST FOR A BIT THIS EVENING...WITH THE SHORTWAVE
PROVIDING BETTER CHANCES FOR KLSE AS WELL AS KRST. THE HRRR IS DOING
THE BEST WITH THIS SHORTWAVE. INSTABILITY PER BUFKIT SOUNDINGS IS
VERY SKINNY AND NOT VERY SUPPORTIVE OF STRONG TO SEVERE STORMS. SOME
LIGHTNING THOUGH. WHAT INSTABILITY THERE IS WANES LATER THIS
EVENING...AND SO SHOULD THE TS THREAT.
WINDS WILL STAY UP TONIGHT...BUT SLACKENING PRESSURE GRADIENT ON TUE
SHOULD RESULT IN A LESS WINDY DAY. THERE COULD STILL BE SOME
AFTERNOON GUSTS...BUT MORE IN THE 20 MPH RANGE RATHER THAN 30 OF
RECENT DAYS.
OVERALL...FORECAST CONFIDENCE REMAINS LOW FOR CLOUDS/PCPN. SHORT
TERM TRENDS WILL LIKELY DRIVE THE FORECAST/REVISIONS FOR THE NEXT
FEW DAYS.
&&
.CLIMATE...THIS WEEK
326 PM CDT MON MAR 18 2012
THE RECORD HIGH TEMPERATURE AT ROCHESTER WAS ONCE AGAIN BROKEN
TODAY...BUT NOT YET AT LA CROSSE. CHECK RER STATEMENTS LATER TODAY
FOR ADDITIONAL INFORMATION REGARDING ANY NEW RECORDS. ADDITIONAL
HIGH TEMPERATURE RECORDS LOOK POSSIBLE OVER THE NEXT FEW
DAYS...THOUGH IT WILL MAINLY DEPEND ON CLOUD COVER AND WHETHER ANY
RAIN SHOWERS OCCUR.
HIGH MINIMUM TEMPERATURE RECORDS WILL LIKELY BE BROKEN THROUGH
MUCH OF THE WEEK WITH FORECAST LOWS ONLY TO DROP INTO THE LOW 50S
WITH MANY OF THE RECORDS IN THE 40S.
FOR A LIST OF WHAT HAS OCCURRED REGARDING RECORDS THUS FAR AS
WELL AS THOSE THAT COULD FALL IN THE DAYS TO COME...PLEASE SEE THE
TOP NEWS STORY ON OUR WEBSITE ON THE UNSEASONABLY WARM MARCH.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
326 PM CDT MON MAR 19 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...HALBACH
LONG TERM....BAUMGARDT
AVIATION.....RIECK
CLIMATE......HALBACH
Hazardous weather outlook, Mar 19, 5:20 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
620 PM CDT MON MAR 19 2012
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
620 PM CDT MON MAR 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHWEST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE NORTH ACROSS THE REGION...MAINLY
THIS EVENING. WIND GUSTS OF 40 TO 45 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS. LIGHTNING AND BRIEF HEAVY RAIN WILL ALSO OCCUR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY. SEVERE WEATHER
IS NOT ANTICIPATED WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
AJ/RIECK
Thunderstorm Wind, Olmsted
- When
- March 19, 7:02 PM CST
- Where
- Olmsted County, 1.13 mi W of Byron
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $800,000
- Reported by
- Newspaper
- Coordinates
- 44.030, -92.673
Winds ripped the lids off four 50,000 bushel galvanized steel bins and pushed them over. An empty 30,000 gallon fuel tank was also toppled. Some grain semi-trailers were also likely damaged when the bins landed on them.
Thunderstorm Wind, Olmsted
- When
- March 19, 7:04 PM CST
- Where
- Olmsted County, 0.69 mi N of (Rst)rochester Muni
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.930, -92.500
The automated weather observing equipment at the Rochester International airport measured a wind gust of 58 mph.
Thunderstorm Wind, Houston
- When
- March 19, 8:04 PM CST
- Where
- Houston County, 0.85 mi NE of Eitzen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.510, -91.460
A barn was lifted off its foundation and landed on a house southwest of Eitzen while power poles and lines were blown down in Eitzen.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, March 19 to 20, 20121 death · 4 injured · $502,000 · EF2 · 72 events
- Flash Flooding and Flooding in Texas, March 19 to 20, 2012$667,000 · 1.75 in hail · 32 events
- Wildfire in North Dakota, March 19, 20122 injured · $410,000 · 3 events
- Tornadoes and Damaging Winds in Minnesota, March 19, 2012$407,000 · EF0 · 9 events
- Tornado and Flash Flooding in Oklahoma, March 19 to 20, 2012$47,000 · EF0 · 29 events
- Tornadoes and Flash Flooding in Arkansas, March 19 to 20, 2012$19,000 · EF1 · 11 events
- Tornado in Kansas, March 19, 2012$50,000 · EF0 · 1 event
- Damaging Winds in Iowa, March 19, 2012$18,000 · 65 kt wind · 5 events
- Damaging Winds in Texas, March 19, 2012$20,000 · 60 kt wind · 2 events
- Hail and Damaging Wind in Texas, March 19, 20121.75 in hail · 10 events
- Winter Storm in Montana, March 19, 20129 events
- Hail in West Virginia, March 19, 20121 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366273, 365588, 365586.